Wyoming, 2002Winter Storm in Wyoming, October 29, 2002
October 29, 2002 · NWS UNR · 1 event in 1 county or zone
1 winter storm, as filed by the National Weather Service.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Rapid City, SD wrote its last area forecast discussion before the first event at Oct 29, 3:10 AM MST, 3 hours 20 minutes earlier.
Area forecast discussion, Oct 29, 3:10 AM MST, 3 hours 20 minutes before
AREA FORECAST DISCUSSION FOR WESTERN SD AND NORTHEASTERN WY
NATIONAL WEATHER SERVICE RAPID CITY SD
310 AM MST TUE OCT 29 2002
NOSE OF 120KT JET DIGGING DOWN THE WEST COAST NOW PUSHING INTO THE
FOUR CORNERS...AS EVIDENT ON WATER VAPOR IMAGERY. RATHER COMPLEX UPR
LOW/TROF MOVG INTO THE CNTRL ROCKIES AS SYSTEM CONTS TO DEEPEN. IR
IMAGERY SHOWS DVLPG BAROCLINIC LEAF OVR ERN WY AND THE DAKOTAS ATTM.
CENTER OF SFC CIRCULATION OVR ERN CO WITH INVERTED TROF EXTENDING
NWD THRU CNTRL SD.
UPPER LVL DIVERGENCE WILL INCREASE TDY ACRS THE CNTRL/NRN PLAINS AS
STRONG UPR JET ROUNDS BASE OF TROF IN THE FOUR CORNERS. THIS WILL
RESULT IN INCREASING SYNOPTIC LIFT AND RAPID COOLING OF CLD TOPS
ACROSS THE REGION. INVERTED TROF IN THE LOW LVLS OF THE ATMOSPHERE
WILL SLOWLY MOV WEST ACRS CWFA...AND LOCATE JUST EAST OF THE
FOOTHILLS THIS AFTN. GOOD MOISTURE WILL BE LIFTED ACRS THIS SFC
TROF PRODUCING WARNING CRITERIA SNOWS GENERALLY ALG/S OF I-90 TDY.
ENHANCED LIFT WITH THE UPSLOPE COMPONENT WILL ALLOW NEAR WARNING
CRITERIA SNOWS TO FALL IN THE NRN FOOTHILLS AND ABOVE WARNING
CRITERIA IN THE NRN HILLS. HEAVIER AMTS OF SNOW WILL FALL SOUTH OF
CWFA ACRS NEBRASKA WHICH WILL BE IN CLOSER PROXIMITY TO SFC LOW AND
UPR JET ENERGY.
TEMPS/DEWPOINTS IN SCNTRL SD ATTM WILL RESULT IN RAIN OR A RAIN/SNOW
MIX THIS MRNG. HOWEVER...MID 20S DEWPOINTS WILL BE ENTRAINED
IN...WITH ALL PCPN IN THE FORM OF SNOW BY LATE MRNG.
AS CAA INCREASES ACRS THE AREA TDY EXPECT TO SEE WINDS OF 25 TO 35
MPH DEVELOPING. ALTHOUGH SOME PLACES ACRS WRN SD...ESPECIALLY NORTH
OF I-90...WILL NOT SEE WARNING CRITERIA SNOWS...THE COMBINATION OF
WINDS AND SNOW WARRANT THE ISSUANCE OF WARNINGS EXPECT IN THE FAR
NWRN ZONES. LESSER AMOUNTS OF SNOW AND WIND ACRS NERN WY AND
FAR SWRN SD WILL ONLY WARRANT THE ISSUANCE OF A SNOW ADVISORY.
THE SNOW WILL BEGIN TO DECREASE FM W TO E OVERNIGHT...WITH ONLY
LIGHT SNOW OR FLURRIES EXPECTED ON WEDNEDAY AND WEDNESDAY NIGHT.
HOWEVER...THE COLD WEATHER WILL REMAIN ENTRENCHED ACRS THE REGION
THROUGH THE WEEK UNTIL THE UPR RIDGE FINALLY LEANS INTO THE ROCKIES.
.UNR...WINTER STORM WARNING THROUGH TUESDAY NIGHT FOR THE MAJORITY
OF WESTERN SOUTH DAKOTA EXCEPT THE FAR NORTHWEST AND FAR
SOUTHWEST...
...WINTER WEATHER ADVISORY THROUGH TUESDAY NIGHT FOR
NORTHEASTERN WYOMING AND PORTIONS OF SOUTHWESTERN SOUTH
DAKOTA...
JOHNSONHazardous weather outlook, Oct 29, 6:00 AM MST, 30 minutes before
SDZ001-002-012>014-024>032-041>044-046-047-049-072>074-WYZ054>058-
071-301300-
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE RAPID CITY SD
600 AM MST TUE OCT 29 2002
THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN SOUTH DAKOTA AND
NORTHEASTERN WYOMING.
.DAY ONE...
A STORM SYSTEM OVER THE CENTRAL ROCKIES WILL DRAG ARCTIC AIR INTO
THE REGION TODAY AND TONIGHT. IT WILL ALSO BRING MOISTURE INTO THE
AREA FROM THE SOUTHERN PLAINS. THE RESULT WILL BE SNOW...BLOWING
SNOW AND FALLING TEMPERATURES...ALL THE INGREDIENTS FOR A WINTER
STORM.
VARIOUS WINTER STORM WARNINGS AND WINTER WEATHER ADVISORIES ARE IN
EFFECT THROUGH TONIGHT. THE NORTHERN BLACK HILLS MAY RECEIVE OVER A
FOOT OF SNOW BY WEDNESDAY MORNING...WITH THE REMAINDER OF WESTERN
SOUTH DAKOTA AND NORTHEASTERN WYOMING RECEIVING LESSER AMOUNTS. IN
ADDITION...GUSTY NORTHERLY WINDS WILL DROP WIND CHILLS INTO THE
SINGLE DIGITS ABOVE ZERO.
.SPOTTER CALL TO ACTION STATEMENT...
SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY.
.DAYS TWO THROUGH SEVEN...
THE SNOW WILL BEGIN TO TAPER OFF ON WEDNESDAY WITH LITTLE ADDITIONAL
ACCUMULATIONS EXPECTED. HOWEVER...VERY COLD ARCTIC AIR WILL GRIP
THE REGION FOR THE REMAINDER OF THE WEEK...BEFORE A SLOW MODERATION
IN TEMPERATURES OCCURS OVER THE WEEKEND.
JOHNSON
Winter Storm, Wyoming Black Hills
- When
- October 29, 6:30 AM MST
- Where
- Wyoming Black Hills forecast zone
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 44.215, -104.569 (the zone’s center; the record gives no point)
Northwest winds 20 to 30 mph combined with a saturated atmosphere to produce upslope enhanced snowfall over the Bear Lodge Mountains of eastern Crook County.
- Winter Storm
- A storm that brought snow, sleet or freezing rain at warning levels, usually over several hours or days.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornado in Louisiana, October 29, 20022 deaths · 3 injured · $100,000 · F2 · 1 event
- Flash Flood in Texas, October 29, 20021 death · $5.0 million · 1 event
- Tornado in Louisiana, October 29, 2002$5.0 million · F2 · 1 event
- Damaging Wind in Mississippi, October 29, 2002$5.0 million · 1 event
- Flash Flood in Texas, October 29, 2002$3.0 million · 1 event
- Tornado in Louisiana, October 29, 2002$750,000 · F1 · 1 event
- Tornado in Louisiana, October 29, 20022 injured · $300,000 · F1 · 1 event
- Ice Storm in Pennsylvania, October 29 to 30, 2002$1.0 million · 7 events
- Tornado in Louisiana, October 29, 2002$100,000 · F1 · 1 event
- Ice Storm in Maryland, October 29 to 30, 2002$250,000 · 1 event
- Ice Storm and Winter Weather in West Virginia, October 29 to 30, 2002$200,000 · 4 events
- Tornado and Damaging Winds in Georgia, October 29, 2002$93,000 · F0 · 4 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5319448.